Alert archive / New Mexico / High Wind Watches in 2021

High Wind Watch 7, NWS Albuquerque, NM

April 26, 2021Chaves County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this high wind watch at Apr 26, 2021, 1:52 AM MDT for Chaves County, Lincoln County, New Mexico. It took effect at Apr 26, 2021, 9:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 26, 2021, 1:52 AM MDT (07:52 UTC)
In effect from
Apr 26, 2021, 9:00 PM MDT
Expired
Apr 26, 2021, 2:54 PM MDT
In force
Issued by
NWS Albuquerque, NM

Counties Chaves County, NM, Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 120 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4670 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS75 KABQ 260752
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
152 AM MDT Mon Apr 26 2021

NMZ226-239-240-261815-
/O.NEW.KABQ.WI.Y.0034.210426T1800Z-210427T0300Z/
/O.NEW.KABQ.HW.A.0007.210427T0300Z-210427T1500Z/
South Central Mountains-Eastern Lincoln County-Southwest Chaves
County-
152 AM MDT Mon Apr 26 2021

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS 
EVENING...
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY 
MORNING...

* WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with 
  gusts up to 50 mph expected. For the High Wind Watch, southwest 
  winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Eastern Lincoln County, South Central Mountains and 
  Southwest Chaves County.

* WHEN...For the Wind Advisory, from Noon today to 9 PM MDT this 
  evening. For the High Wind Watch, from 9 PM MDT this evening 
  through 9 AM MDT Tuesday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Damaging winds could blow down trees and 
  power lines. Widespread power outages are possible. Travel could 
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Monitor the latest forecasts and warnings for updates on this 
situation.

&&

$$

NMZ202-205-208-223>225-228-229-232>234-237-261815-
/O.NEW.KABQ.WI.Y.0034.210426T1800Z-210427T0300Z/
Chuska Mountains-West Central Plateau-Southwest Mountains-Central
Highlands-South Central Highlands-Upper Tularosa Valley-Far
Northeast Highlands-Northeast Highlands-Eastern San Miguel County-
Guadalupe County-Quay County-De Baca County-
152 AM MDT Mon Apr 26 2021

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, northeast, northwest, 
  and west central New Mexico.

* WHEN...From Noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
876 
WWUS75 KABQ 261758
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1158 AM MDT Mon Apr 26 2021

NMZ238-270200-
/O.EXA.KABQ.WI.Y.0034.210426T1800Z-210427T0300Z/
Chaves County Plains-
1158 AM MDT Mon Apr 26 2021

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Chaves County Plains.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ226-239-240-270200-
/O.CON.KABQ.WI.Y.0034.210426T1800Z-210427T0300Z/
/O.CON.KABQ.HW.A.0007.210427T0300Z-210427T1500Z/
South Central Mountains-Eastern Lincoln County-Southwest Chaves
County-
1158 AM MDT Mon Apr 26 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM 9 PM MDT THIS EVENING 
THROUGH TUESDAY MORNING...

* WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with 
  gusts up to 50 mph expected. For the High Wind Watch, southwest 
  winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Eastern Lincoln County, South Central Mountains and 
  Southwest Chaves County.

* WHEN...For the Wind Advisory, until 9 PM MDT this evening. For the 
  High Wind Watch, from 9 PM MDT this evening through Tuesday 
  morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Damaging winds could blow down trees and 
  power lines. Widespread power outages are possible. Travel could 
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Monitor the latest forecasts and warnings for updates on this 
situation.

&&

$$

NMZ202-205-208-223>225-228-229-232>234-237-270200-
/O.CON.KABQ.WI.Y.0034.210426T1800Z-210427T0300Z/
Chuska Mountains-West Central Plateau-Southwest Mountains-Central
Highlands-South Central Highlands-Upper Tularosa Valley-Far
Northeast Highlands-Northeast Highlands-Eastern San Miguel County-
Guadalupe County-Quay County-De Baca County-
1158 AM MDT Mon Apr 26 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, northeast, northwest, 
  and west central New Mexico.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

31
228 
WWUS75 KABQ 262054
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
254 PM MDT Mon Apr 26 2021

NMZ226-239-240-270300-
/O.UPG.KABQ.HW.A.0007.210427T0300Z-210427T1500Z/
/O.NEW.KABQ.HW.W.0010.210427T0300Z-210427T1500Z/
/O.CON.KABQ.WI.Y.0034.000000T0000Z-210427T0300Z/
South Central Mountains-Eastern Lincoln County-Southwest Chaves
County-
254 PM MDT Mon Apr 26 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT 
TUESDAY...

* WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with 
  gusts up to 50 mph. For the High Wind Warning, southwest winds 35 
  to 45 mph with gusts up to 60 mph expected.

* WHERE...Eastern Lincoln County, South Central Mountains and 
  Southwest Chaves County.

* WHEN...For the Wind Advisory, until 9 PM MDT this evening. For the 
  High Wind Warning, from 9 PM this evening to 9 AM MDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Damaging winds will blow down trees and 
  power lines. Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around trees 
and branches. If possible, remain in the lower levels of your home 
during the windstorm, and avoid windows. Use caution if you must 
drive.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ202-205-208-223>225-228-229-232>234-237-238-270300-
/O.CON.KABQ.WI.Y.0034.000000T0000Z-210427T0300Z/
Chuska Mountains-West Central Plateau-Southwest Mountains-Central
Highlands-South Central Highlands-Upper Tularosa Valley-Far
Northeast Highlands-Northeast Highlands-Eastern San Miguel County-
Guadalupe County-Quay County-De Baca County-Chaves County Plains-
254 PM MDT Mon Apr 26 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, northeast, northwest, 
  southeast, and west central New Mexico.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

31

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Apr 25, 11:19 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 25, 11:19 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1119 PM MDT Sun Apr 25 2021

.AVIATION...
06Z TAF CYCLE

Strengthening swly winds aloft with with bkn-ovc high clouds and
deepening sfc low over ern CO. Occasional swly wind gusts to 35kt
prior to 15Z will become widespread thereafter to 40 or 45kt,
resulting in localized and mostly brief vsby restrictions in bldu in
dust prone areas. Increasing mid level clouds west of the Contdvd aft
27/00Z may produce a few showers aft 27/06Z.

&&

.PREV DISCUSSION...322 PM MDT Sun Apr 25 2021...
...WIDESPREAD FIRE WEATHER CONCERNS EARLY IN THE WEEK, THEN
WIDESPREAD PRECIPITATION AROUND MID WEEK....

.SYNOPSIS...
Strong southwest winds and fire weather concerns will continue until
sunset this evening, then winds will strengthen further Monday when
gusts from 40-50 mph will be common. Wind and fire weather concerns
will linger over southern and eastern areas on Tuesday. A spring
storm system and moist backdoor cold front will then spread rain
showers, thunderstorms, and mainly mountain snow across the area
from the west Tuesday through Thursday or Thursday night. Widespread
wetting precipitation is expected with the greatest amounts
potentially reaching a quarter inch to over one inch across much of
the area along and east of the central mountain chain. The high peaks
of the central mountain chain may accumulate a few to several inches
of snow.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Strengthening southwest flow aloft ahead of an upper low off the
northern CA coast is responsible for the southwest winds this
afternoon. Stronger advisory level westerlies isolated to Angel Fire
and Clines Corners should dip below advisory when turning
southwesterly this afternoon as deep layer mixing occurs.
Otherwise, widespread critical fire weather conditions are fully
settled in with many areas showing single-digit humidities. The bone-
dry and windy conditions may also lift some blowing dust in prone
areas today. Winds are expected to taper off overnight past sunset,
although staying breezy for some locales. Winds aloft are expected
to increase with an approaching jetmax from the west, and windier
conditions are likely to stay persistent at mountain top levels
overnight.

The pressure gradient aloft tightens further Monday, intensifying
southwesterly winds. Wind advisories look very likely for a
number of locations, but will let the overnight shift narrow down
the likely forecast zones needed. Temperatures dip back closer to
normal near the AZ border thanks to lowering pressure heights,
staying 5-10F above normal in the 80s over the eastern plains.
Despite the dip, humidities will remain critically low keeping the
very dry lip-balm warning conditions going across New Mexico.
Blowing dust looks to result again due to the windy, dry, and warm
weather.

Monday night sees beneficial changes finally arriving as the
aforementioned upper low begins to bring showers into far western NM
and the Four Corners area. A strong 60-80kt H5 jet crossing the
area will result in unstable conditions Monday night. A sharp
temperature contrast results with cooler air pushing into western
NM and high clouds and mixed winds limiting overnight cooling
across the eastern plains. Beneficial wetting rain looks to result
heading into the start of the long term period with this system.

24

LONG TERM...(TUESDAY THROUGH SUNDAY)...
Strong southwest winds will return to southern and eastern parts of
the forecast area on Tuesday as the tail end of a jet streak slowly
exits the state and a surface trough lingers in the lee of the
southern Rockies. Gusts near 50 mph will be possible east of the
central mountain chain, and also over the south central mountains
and highlands. Due to the ongoing drought blowing dusts should become
impactful in dust-prone locations like Roswell, Clovis, Tucumcari,
and Corona.

An upper level low pressure system will slowly cross southern NM
from the west Tuesday through Thursday, while drawing a moist
backdoor cold front through the state Tuesday night and Wednesday.
The storm system will spread showers, thunderstorms and mainly
mountains snow showers over central and western areas Tuesday, then
over the remainder of the forecast area as well Tuesday night and
especially Wednesday. Then, there may be some lingering showers and
thunderstorms over central and eastern areas Thursday into Thursday
night. Due to easterly and northeasterly upslope flow, locations
along and east of the central and south central mountains may
potentially accumulate 0.75-1.25" of liquid and liquid equivalent
precipitation, with lighter amounts from 0.10-0.75" elsewhere, and
only a few hundredths of an inch over the northwest plateau. The
higher peaks of the central mountain chain may accumulate a few to 8
inches of snow with the Pecos Wilderness and high peaks of the
Sacramentos likely to receive the most, and lighter amounts of a few
inches on high peaks farther west. Most of the snow should
accumulate along the central mountain chain Wednesday and Wednesday
night.

A ridge of high pressure will cross from the west Friday through
Saturday night. High temperatures should climb a few to around 13
degrees above normal this weekend. Winds will be relatively light
until Sunday, when it should become gusty as the ridge axis begins to
shift east of the state and a stout surface trough develops in the
lee of the southern Rockies.

44

&&

.FIRE WEATHER...

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHERN AND
CENTRAL NEW MEXICO BELOW SIGNIFICANT SNOWPACK THOUGH THIS EVENING
AND MONDAY, AND OVER EASTERN NEW MEXICO TUESDAY...

Widespread critical fire weather continues this afternoon into the
evening thanks to very dry southwest winds mixing down over New
Mexico. Winds will taper off below critical thresholds overnight,
yet remain breezy at many locales, staying strong at mountain tops.
An upper low off the northern coast of CA will inch closer Monday,
resulting in stronger southwest winds setting up over New Mexico.
Deep layer mixing will bring an early start to windy conditions
again Monday morning. Despite a dip in temperatures 5F-10F, very low
humidity and high Haines will combine with the strong winds to bring
another round of widespread critical fire weather Monday afternoon.
Will leave the current Red Flag Warnings as they are. The upper low
enters the region from the west Tuesday, dropping temperatures
further over western NM and keeping strong S/SW winds going over the
eastern plains. MinRH trends up a bit, but is still forecast to dip
to 10-15% over the eastern plains Tuesday afternoon. High cloud
cover could throw a wrench in the forecast regarding daytime high
temperatures over the eastern plains, but one more day of critical
fire weather looks likely there Tuesday afternoon. Beneficial
scattered wetting precipitation looks to accompany the upper low's
passage over the state Tuesday and Wednesday with light high
elevation snow over the peaks of the Sangre de Cristo's. Clearing
conditions with a temperature rebound and relatively light winds
will close out the work week.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM MDT Monday for the following
zones... NMZ101>109.

&&
Hazardous weather outlook, Apr 25, 2:58 AM MDT, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
258 AM MDT Sun Apr 25 2021

NMZ201>241-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
258 AM MDT Sun Apr 25 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and evening across the
entire area where low humidities combined with strong winds will
create critical fire weather conditions. Southwest winds will
strengthen with gusts of 35 to 45 mph expected this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Red Flag Warning is in effect for Monday afternoon and evening
across the entire area where low humidities combined with strong
winds will create critical fire weather conditions. Southwest winds
will continue to strengthen on Monday where gusts may reach 50 mph.

A storm system will then impact the area Monday night through
Thursday. Precipitation chances increase across the west first
through Tuesday which will help limit critical fire weather
conditions. However, continued dry and windy conditions in the east
on Tuesday will keep the fire danger continuing through the evening.
Precipitation becomes more widespread on Wednesday with the focus
shifting to the east on Thursday. Drier and warmer conditions return
Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 1:52 AM MDTWind AdvisoryABQCatron, Chaves, Cibola, Colfax, De Baca, Guadalupe and 10 more19 hr
Apr 26, 2:17 AM MDTFire Weather WatchABQHarding, San Miguel, Union13 hr
Apr 26, 2:54 PM MDTHigh Wind WarningABQChaves, Lincoln18 hr
Apr 26, 2:57 PM MDTRed Flag WarningABQHarding, San Miguel, Union29 hr

Nearby

High Wind Watches in New Mexico, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.